When I got back to the US, I learned my best friend was taking Cipro for bronchitis. She complained about out-of-body experiences and being disoriented. When I looked at her prescription bottle, it had a warning label about not driving when taking it, etc. My bottle had no labels at all. At that point, I looked Cipro up in the PDR and learned about the potential adverse reactions, toxic psychosis, etc. I assumed that what had happened to me was toxic psychosis. However, the mental problems continue, and continued, and continued.
I have been diagnosed with severe depression, severe attention deficit disorder (I had mild ADD before), chronic insomnia, and anxiety disorder, and have been in treatment with a psychiatrist and a psychologist since December 1999. Antidepressant drugs work on me for a while, then stop working and I'm back to square one. The insomnia didn't respond to any of the regular medications, so I am taking Seroquel, an antipsychotic that has a side effect of making one incredibly sleepy. When I finally figured out that all of my mental health problems may have been a result of the Cipro (and read Bitter Pills), I brought the issue up with my psychiatrist.
She said antibiotics in general are known to cause psychiatric problems in previously normal people. I asked her whether, as I had read, the problems are more or less permanent, and she replied "I always have hope." I have hope of winning the lottery some day, and I think the chances of either of those things happening are very small.
Last Updated 7/14/04